Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 57, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 9, 2003, 7:21 PM EDT for Broward County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 9, 2003, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Broward County, FL
The radar
The Miami radar (KAMX), 53 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 11.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1542 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 092321 SVRMIA FLC011-092345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 718 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA * UNTIL 745 PM EDT * AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER INTERSECTION U.S. 27 PINES BLVD...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSECTION U.S. 27 PINES BLVD BY 720 PM EDT WESTON BY 730 PM EDT MARKHAM PARK BY 735 PM EDT COOPER CITY BY 735 PM EDT DAVIE BY 740 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS. FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 2608 8059 2594 8046 2608 8021 2625 8035 .END BAXTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:05 PM EDT, 6 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 1:05 PM EDT, 6 hours 16 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 105 PM EDT SAT AUG 9 2003 WE HAVE A TROPICAL WAVE IN THE CENTRAL CARIBBEAN THAT WILL BE MOVING PAST ON SUNDAY NIGHT. THERE IS SOME DRIER AIR BEHIND IT HOWEVER NOT DRY ENOUGH TO MAKE ANY DRASTIC CHANGES IN THE PROBABILITIES. ALSO THE UPPER TROUGH OVER THE EASTERN U.S. WILL HAVE ANOTHER WEAK WAVE DROP INTO IT AND SO INTO MONDAY WE WILL STILL HAVE A FAIRLY SIGNIFICANT UPPER TROUGH TO OUR NORTH. THE SURFACE RIDGE IS IN PLACE OVER OUR ZONES AND WITH THE TROPICAL WAVE WE WILL CONTINUE TO HAVE A LITTLE STRONGER WINDS DUE TO A STRONGER GRADIENT. SO FAR TONIGHT WITH ONE WAVE PULLING OUT OF THE UPPER TROUGH AND NO CHANGE IN THE SURFACE FEATURES WILL DROP THE PROBABILITIES OVER LAND AND KEEP SOMETHING OVER THE WATER. WILL REPEAT THE CONVECTION PATTERN OF TODAY ON SUNDAY. AFTER THAT WE HAVE TO LOOK AGAIN AT THE UPPER RIDGE THAT HAS BEEN OVER THE WESTERN U.S. ALL SUMMER. DESPITE CLAUDETTE AND SEVERAL OTHER UPPER TROUGHS MOVING AROUND IT ON THE SOUTH IT REFUSES TO BE ERODED. THE ATLANTIC UPPER RIDGE HAS BEEN REMAINING FAIRLY STRONG BUT NOT AS GOOD AS THE WESTERN UPPER RIDGE. SO FOR THE LONG TERM WE WILL HAVE SEVERAL THINGS TO CONTEND WITH. THE UPPER LOW IN THE CENTRAL ATLANTIC WHICH SHOULD HAVE MOVED WEST AROUND THE ATLANTIC RIDGE AND STILL BE EAST OF US ON TUESDAY SHOULD BE PICKED UP IN THE UPPER TROUGH OVER THE EASTERN U.S. AND GO NORTH BY THURSDAY. THIS WOULD FOLLOW WHAT ALL OF THE PREVIOUS SUCH FEATURES HAVE DONE. WHEN THIS OCCURS THE WESTERN UPPER RIDGE WILL HAVE A CHANCE TO BULGE EASTWARD AND OVER OUR ZONES AND BY LATE IN THE WEEK COULD HAVE US IN DEEP EASTERLY FLOW AND LOWER OUR EASTERN ZONE PROBABILIITES. THE TIMING ON THIS COULD BE AS LATE AS NEXT WEEKEND. THIS WOULD PUT THE EASTERN ZONES INTO THE NIGHT/MORNING CONVECTION WHICH WILL BE WHAT IS IN OUR EXTENDED ZONES. IN THE MARINE UNTIL THE ATLANTIC UPPER LOW AND WEAK SURFACE TROUGH MOVES TO NEAR US ON WEDNESDAY WE SHOULD SEE LITTLE CHANGE. THE WINDS COULD WEAKEN SOME BY WEDNESDAY DEEPENING ON THE STRENGTH OF THIS FEATURE. STILL WET SO NO FIRE DANGER HIGHLIGHTS. PBI TT 078/089 077/090 076 3625 FLL TT 080/090 078/090 078 3625 MIA TT 078/090 078/091 078 3525 APF TT 075/087 075/088 076 3515 .MIA...NONE.
Hazardous weather outlook, Aug 9, 5:30 AM EDT, 13 hours 51 minutes before
FLZ063-066>075-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 530 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...NUMEROUS THUNDERSTORMS INTERIOR AND EAST COAST THIS AFTERNOON... ...SCATTERED THUNDERSTORMS WEST COAST... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS ALL OF SOUTH FLORIDA TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT WILL BE OVER THE INTERIOR PORTIONS OF THE PENINSULA DURING THE EARLY AFTERNOON HOURS...THEN ALONG THE EAST COAST METRO AREAS BY MID TO LATE AFTERNOON. OVER THE WESTERN COLLIER METRO AREA...STORMS SHOULD BE FEWER IN NUMBER...AND OCCUR MAINLY IN THE LATE MORNING TO EARLY AFTERNOON TIME FRAME. THE THREAT FROM THESE STORMS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES ALONG WITH LOCALIZED HEAVY RAINS POSSIBLY RESULTING IN A FEW SPOTS WITH SOME URBAN STREET FLOODING. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 9, 3:15 PM EDT, 4 hours 6 minutes before
FLZ067-068-092015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 315 PM EDT SAT AUG 9 2003 ...STRONG THUNDERSTORMS MOVING INTO SUBURBS OF METRO PALM BEACH... STRONG THUNDERSTORMS OVER THE EVERGLADES...MOVING NORTH TO NORTHEAST AT 15 TO 20 MPH...WILL BEGIN TO AFFECT THE WESTERN SUBURBS OF METROPOLITAN PALM BEACH COUNTY. THESE THUNDERSTORMS POSSESS STRONG GUSTY WINDS TO 40 MPH...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. THESE THUNDERSTORMS WILL CROSS 441 WEST OF BOYNTON BEACH AND WILL ,MOVE OVER THE COMMUNITIES OF FLORIDA GARDENS...WELLINGTON...ROYAL PALM BEACH...LION COUNTRY SAFARI AND THE ACREAGE. THOSE OUTDOORS SHOULD SEEK SHELTER. MOTORISTS NEED TO EXERCISE CAUTION AS THE HEAVY RAINS WILL LOWER VISIBILITY AND PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEBSITE AT ELTIEMPOENMIAMI.INFO.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:13 AM EDT | Severe Thunderstorm Warning | MFL | Collier | 47 min |
| Aug 9, 9:13 AM EDT | Special Marine Warning | MFL | 2 hr | |
| Aug 9, 1:41 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 64 min |
| Aug 9, 2:00 PM EDT | Tornado Warning | MFL | Broward, Palm Beach | 30 min |
| Aug 9, 3:26 PM EDT | Tornado Warning | MFL | Palm Beach | 64 min |
| Aug 9, 6:35 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 40 min |
| Aug 9, 7:51 PM EDT | Severe Thunderstorm Warning | MFL | Broward, Miami-Dade | 24 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.